Worried About Gaining Weight on Xolair? Here’s Your Answer

Starting a new drug can be quite scary. And it’s more so if you have to take the drug for a long time. And the obvious reason for that is the side effects of the drug.

Xolair is a new drug that’s becoming popular nowadays. If you have been prescribed this drug, then you might feel anxious too. Among the many drug side effects, weight gain is something we’re all scared of.

According to the drug’s side effect profile, Xolair doesn’t cause any weight gain. But in some rare cases, some patients did gain weight.

Let’s dig a bit deeper into it.

Xolair Side Effects Weight Gain

Xolair is a well-tolerated drug. So, there are minimum side effects. However, this is a comparatively new drug. And you have to take this drug for quite some time. Hence it is natural that you might be worried about gaining weight.

xolair-side-effects-weight-gain

Results of Clinical Trial

You’d be happy to know about the results of the clinical trials. They revealed that Xolair doesn’t cause weight gain. So, you don’t have to be concerned about ‘Xolair side effect weight gain’ if you’re starting the drug.

You see every drug has to undergo massive clinical trials. Only then, they are approved for general use. These trials are first conducted on test subjects. And then they’re done on people.

All the side effects of the drugs are noted during these trials. And those trials revealed that Xolair doesn’t cause any significant weight gain.

But Is There More?

However, there’s more to this than meets the eye. That’s because every individual is different. So the rates of drug metabolism, drug action, drug interaction, etc. vary from person to person.

For all of these reasons, it’s difficult to rule out weight gain as a side effect completely. That’s because weight gain can happen due to various reasons. These include increased water retention, changes in metabolism, changes in hormonal balance, etc.

So, if you’re on Xolair therapy, it is possible that you might gain weight. There have been a few cases where patients gained weight with Xolair. Case studies were done on these patients. They gained a considerable amount of weight after starting Xolair. And they lost the extra weight a few months after they stopped Xolair.

But these cases are extremely rare. And it is also difficult to prove that Xolair was the only reason for the weight gain.

What’s the Verdict for You Then?

So, what does all of these mean for you? If you’re new to the therapy, then rest assured. There’s very little chance that you’ll gain weight due to Xolair.

However, if you’ve gained weight after starting Xolair, then you should talk to your physician. They can evaluate you properly. They can figure out whether the weight gain was due to Xolair or other causes. And in the case that Xolair did cause the weight gain, they can switch to other drugs.

xolair

If not weight gain, what are the other side effects of Xolair? And what is this drug all about? Let’s take a look at these now.

Xolair: What It’s About?

Xolair is the trade name of the drug with the active ingredient, omalizumab. It falls under the category of biologics. These are drugs that are made from living cells. In fact, omalizumab consists of a particular monoclonal antibody.

Some people have the question, ‘is Xolair a steroid?’ Steroids are compounds that have a steroid ring in their chemical structure. Xolair doesn’t have such a ring. In fact, it’s an IgG type of antibody. So, you can think of it as a protein molecule than a steroid.

Antibodies are proteins that your body produces to fight off foreign substances. Omalizumab is the same thing. This antibody works against a particular protein called IgE.
IgE is the protein that your body produces when an allergen enters your body. IgE is normally useful for your body. It is produced by plasma cells. And it helps by fighting off protozoa, helminths, and even cancer cells.

However, these IgE can react against harmless substances in our environment. And then, it can cause inflammation and harm to your cells. By blocking this IgE, omalizumab can prevent cell damage. This is how this drug can control many diseases.

Xolair is now used for conditions like:

  • Severe asthma with evidence of sensitization
  • Chronic recurrent urticaria (or hives)
  • Chronic rhinosinusitis with nasal polyps

These are all allergen-mediated diseases. And Xolair is preferred when initial treatment with antihistamines or steroids can’t control the symptoms. This is a very potent drug. It can improve disease control. It also reduces the need for other drugs. So, if you’re wondering about Xolair effectiveness, then you can rest assured.

xolair-150mg

Xolair is given through subcutaneous shots. And the dosing interval is once every 2-4 weeks. The exact dosage is adjusted from patient to patient.

Now, you might be wondering, ‘how dangerous is Xolair’. So, let’s take a look at Xolair side effects.

Side Effects of Xolair

In terms of side effects, Xolair is a safe drug. However, there are some side effects. Some of the side effects are mild and common. They are:

  • Joint pain in the upper and lower limbs.
  • Feeling headache, dizzy, etc.
  • Skin rash, redness, pain, and itching, commonly in the injection site
  • Fatigue and feeling tired easily
  • Pain or discomfort in the ears
  • Sore throat

There can also be some serious side effects with Xolair. If you’re concerned about Xolair long-term side effects, these are the ones you should watch out for. They are:

  • Increased risk of cancer: This is because Xolair has an effect on your body’s immune system. IgE helps your body recognize immune cells and kill them. So, blocking IgE activity can increase the risk of cancer.
  • Anaphylaxis: It might sound a bit ironic. But you can develop an allergic reaction against omalizumab or other products in the Xolair shot. A severe life-threatening allergic reaction is called anaphylaxis. If you experience breathing difficulty, rash, hives, or lightheadedness, immediately report to a doctor.
  • Increased risk of parasitic infection: This also occurs due to IgE suppression. IgE helps your body defend against parasitic infection. So, people on Xolair have more chances of developing these infections.
  • Cardiovascular problems: Xolair increases the risk of blood clots, stroke, blood vessel inflammation, etc.

As you can see Xolair does have a few reported side effects. However, few people taking this drug develop these. And weight gain is not one of the reported side effects from the clinical trials.

FAQs

Let’s Check out the frequency asked questions.

Does Xolair increase appetite?

Increased appetite is not a reported side effect of Xolair. In fact, there are rare instances where patients experienced a loss of appetite on Xolair. If you do experience changes in appetite, it’s best to consult with your physician.

Does Xolair cause fatigue?

Yes, you can experience fatigue if you’re on Xolair. Clinical trials revealed that about 3% of the people on Xolair experienced some form of fatigue. If you’re feeling too tired, you might consider talking to your physician about it.

What are the major side effects of Xolair?

The most serious side effects of Xolair are increased risk of cancer, parasitic infection, anaphylaxis, etc. But these are not very common. But if you notice any changes on Xolair, you should contact your physician. Common side effects of Xolair include joint pain, headache, skin rash, fatigue, sore throat, etc.

Do allergy shots cause weight gain?

No, allergy shots don’t cause weight gain. Clinical trials have revealed that drugs like Xolair don’t cause any weight gain. However, there have been rare cases where patients did gain weight on Xolair. And their weight did reduce after stopping Xolair and exercising. So, if you think you’ve gained weight, it’s best to check up with your physician.

Conclusion

“Xolair side effect weight gain” is a valid cause of concern. So, if you’re concerned about this, then you’re not alone. However, you can rest assured. Because Xolair doesn’t cause any weight gain as per the clinical trials.

But in rare cases, it has caused weight gain. So, if you’ve gained weight on Xolair, you should talk to your physician. They can figure out your cause of weight gain and advise you accordingly.

Samin Ishmam

Samin Ishmam

I'm an aspiring medical student. Studying for tests is a huge part of my life right now, but I try to keep up with the latest innovations in science by reading research papers and attending conferences. My interests lie mainly in cardiology among other fields of medicine. And I love being able to help people get through the low points in their lives, which is why I've chosen this field as my profession. Outside of studies, I love writing and trying to spread knowledge on healthy living among everyone.

Wholesomealive.com -a blog about Healthy Living
Logo